FDA Updates Safety Labels for Group of GnRH Agonists

Some children who received GnRH agonists for precocious puberty have experienced a serious side effect known as idiopathic intracranial hypertension, which results in elevated spinal fluid pressure in the brain.

The FDA has implemented a class labeling change for gonadotropin-releasing hormone agonists to warn about the risk of pseudotumor cerebri (also known as idiopathic intracranial hypertension) in children. Gonadotropin-releasing hormone agonists (GnRH) stop the production of estrogen and progesterone. They are used to treat endometriosis, uterine fibroids, precocious puberty and infertility.

Some children who have received GnRH therapies have experienced pseudotumor cerebri, which results in elevated spinal fluid pressure in the brain. This can lead to progressive loss of vision.

An FDA spokesperson said that during a surveillance review of the published literature, AbbVie—which markets Lupron Depot-PED (leuprorelin)—identified several publications describing the development of pseudotumor cerebri in children with central precocious puberty who had been treated with GnRH agonist medications.

Regulators conducted an independent review of published literature, as well as the FDA Adverse Event Reporting System (FAERS), and identified several cases of pseudotumor cerebri in pediatric patients treated with GnRH agonists, including four cases associated with use of leuprolide and two cases associated with use of triptorelin.

Triptodur Kit (triptorelin pamoate), which also treats central precocious puberty, was developed by Arbor Pharmaceuticals, which is now a subsidiary of Azurity Pharmaceuticals.

“The agency considered the cases clinically serious and, based on these reviews, determined that pseudotumor cerebri (idiopathic intracranial hypertension) should be added as a warning and precaution in product labeling for all GnRH agonist formulations approved for use in pediatric patients,” the spokesperson told Formulary Watch. “Although the mechanism by which GnRH agonists may lead to development of pseudotumor cerebri has not been elucidated, and patients with CPP may have a higher baseline risk of developing pseudotumor cerebri compared with children without CPP, this potential serious risk associated with GnRH agonists justifies inclusion in product labeling.”

The products impacted by the labeling change include:

  • Fensolvi Kit (leuprolide acetate), developed by Tomar
  • Lupron Depot-Ped Kit (leuprolide acetate), developed by AbbVie
  • Supprelin LA (histrelin acetate), manufactured by Endo Pharmaceuticals
  • Synarel (nafarelin acetate), developed by Pfizer
  • Triptodur Kit (triptorelin pamoate), was developed by Arbor Pharmaceuticals, which is now a subsidiary of Azurity Pharmaceuticals

The new section under warnings and precautions reads:

“Pseudotumor cerebri (idiopathic intracranial hypertension) have been reported in pediatric patients receiving GnRH agonists, including leuprolide acetate. Monitor patients for signs and symptoms of pseudotumor cerebri, including headache, papilledema, blurred vision, diplopia, loss of vision, pain behind the eye or pain with eye movement, tinnitus, dizziness, and nausea.”

The patient counseling section also includes the addition of this:

“Inform patients and caregivers that reports of pseudotumor cerebri (idiopathic intracranial hypertension) have been observed in pediatric patients receiving GnRH agonists. Advise patients and caregivers to monitor for headache, and vision issues such as blurred vision, double vision, loss of vision, pain behind the eye or pain with eye movement, ringing in the ears, dizziness, and nausea. Advise patients and caregivers to contact their healthcare provider if the patient develops any these symptoms. [see Warnings and Precautions (5.4)].